Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Dirichlet problem for degenerate elliptic equations


Authors: Avner Friedman and Mark A. Pinsky
Journal: Trans. Amer. Math. Soc. 186 (1973), 359-383
MSC: Primary 35J70; Secondary 60H15
DOI: https://doi.org/10.1090/S0002-9947-1973-0328345-2
MathSciNet review: 0328345
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {L_0}$ be a degenerate second order elliptic operator with no zeroth order term in an m-dimensional domain G, and let $ L = {L_0} + c$. One divides the boundary of G into disjoint sets $ {\Sigma _1},{\Sigma _2},{\Sigma _3};{\Sigma _3}$ is the noncharacteristic part, and on $ {\Sigma _2}$ the ``drift'' is outward. When c is negative, the following Dirichlet problem has been considered in the literature: $ Lu = 0$ in G, u is prescribed on $ {\Sigma _2} \cup {\Sigma _3}$. In the present work it is assume that $ c \leq 0$. Assuming additional boundary conditions on a certain finite number of points of $ {\Sigma _1}$, a unique solution of the Dirichlet problem is established.


References [Enhancements On Off] (What's this?)

  • [1] M. I. Freidlin, On the smoothness of solutions of degenerate elliptic equations, Izv. Akad. Nauk SSSR Ser. Mat. 32 (1968), 1391-1413 = Math. USSR Izv. 2 (1968), 1337-1359. MR 38 #6221. MR 0237944 (38:6221)
  • [2] A. Friedman, Partial differential equations of parabolic type, Prentice-Hall, Englewood Cliffs, N. J., 1964. MR 31 #6062. MR 0181836 (31:6062)
  • [3] A. Friedman and M. A. Pinsky, Asymptotic behavior of solutions of linear stochastic differential systems, Trans. Amer. Math. Soc. 181 (1973), 1-22. MR 0319268 (47:7812)
  • [4] -, Asymptotic stability and spiraling properties for solutions of stochastic equations, Trans. Amer. Math. Soc. 186 (1973), 331-358. MR 0329031 (48:7373)
  • [5] J. J. Kohn and L. Nirenberg, Degenerate elliptic-parabolic equations of the second order, Comm. Pure Appl. Math. 20 (1967), 797-872. MR 38 #2437. MR 0234118 (38:2437)
  • [6] M. A. Pinsky, A note on degenerate diffusion processes, Teor. Verojatnost. i Primenen. 14 (1969), 522-527 = Theor. Probability Appl. 14 (1969), 502-506. MR 41 #7779. MR 0263174 (41:7779)
  • [7] D. Stroock and S. R. S. Varadhan, On degenerate elliptic-parabolic operators of second order and their associated diffusions, Comm. Pure Appl. Math. 25 (1972), 651-714. MR 0387812 (52:8651)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35J70, 60H15

Retrieve articles in all journals with MSC: 35J70, 60H15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0328345-2
Keywords: Dirichlet problem, degenerate elliptic operator, weak solution, stochastic differential equations, stochastic integrals, exit time
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society